Studies of two drugs point to vision risks

Mahyar Etminan, an Assistant Professor in the Department of Medicine, recently published two studies – one in JAMA, the other in the Canadian Medical Association Journal – about the ophthalmological side effects of two drugs: oral fluoroquinolones (a type of antibiotic) and oral bisphosphonates (used to treat osteoporosis).

Mahyar Etminan

The study of fluoroquinolones, in the April 4 issue of JAMA, analyzed a cohort of nearly one million B.C. patients who had visited an ophthalmologist between 2000 and 2007. Dr. Etminan found that patients taking oral fluoroquinolones had a higher risk of developing a retinal detachment compared with nonusers, although the absolute risk was small.

“Fluoroquinolones are one of the most commonly prescribed classes of antibiotics. Their broad-spectrum antibacterial coverage and high-tissue distribution provide potency for a wide variety of community-acquired infections,” according to background information in the article.

Although fluoroquinolones are generally well tolerated, they have been associated with a wide array of adverse events and linked to several forms of ocular toxicity such as corneal perforations, optic neuropathy and retinal hemorrhages.

“Despite numerous case reports of ocular toxicity, a pharmacoepidemiological study of their ocular safety, particularly retinal detachment, has not been performed,” the authors wrote. “Retinal detachment is a serious medical emergency that may lead to irreversible vision loss.”

The researchers found that retinal detachment was associated with a higher likelihood of current use of fluoroquinolones (3.3 per cent of cases vs. 0.6 percent of controls). For current users, the average number of days from the first fluoroquinolone prescription to the first event of a retinal detachment was 4.8 days. No risk was observed among recent users (0.3 per cent of cases vs. 0.2 percent of controls) or past users (6.6 per cent of cases vs. 6.1 per cent of controls). The authors note that the absolute increase in the risk for this condition was small (number needed to harm = 2,500 for any use of fluoroquinolones).

No risk was observed among current users of β-lactam antibiotics or short-acting β-agonists.

“This is the first study, to our knowledge, demonstrating that oral fluoroquinolones are associated with an increase in the risk of a retinal detachment. Current users of oral fluoroquinolones were nearly five times more likely to be diagnosed with retinal detachment than nonusers,” the researchers wrote, although because retinal detachment is rare among unexposed patients, the absolute risk increase is low.

Dr. Etminan, of the Therapeutic Evaluative Unit of the Child & Family Research Institute, noted that the exact mechanism of retinal detachment with fluoroquinolones is unknown.

Dr. Etminan’s study of oral bisphosphonates, which appeared in the CMAJ, examined the drugs’ risk of causing inflammatory eye disease in first-time users.

Oral bisphosponates, the most commonly prescribed class of drugs used to prevent osteoporosis, have been linked to adverse events such as unusual fractures, irregular heartbeat, and esophageal and colon cancer. Some case reports have shown an association between these drugs and anterior uveitis and scleritis, inflammatory eye diseases that can seriously affect vision.

Using the same cohort of patients, Dr. Etminan found that the incidence rate for uveitis in first-time users was 29 per 10,000 person-years, compared with 20 per 10,000 person-years for non-users, and 63 cases of scleritis per 10,000 person-years, compared to 36 per 10,000 person-years in nonusers.

“We found that first-time users of bisphosphonates are at an increased risk of scleritis and uveitis,” Dr. Etminan writes. “The risk of inflammatory ocular adverse events, including scleritis and uveitis, is not highlighted in most package inserts included with oral bisphosphonates. Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted.”

The authors note that patients taking oral bisphosphonates must be aware of symptoms for these eye conditions so they can seek treatment.